NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

How is a 24-hour urine collection started?

  1. AThe first urine of the morning is kept and the rest of the day's urine is discarded
  2. BThe first urine of the morning is discarded and the time noted, then all urine is kept
  3. CA sample is taken every four hours and the rest discarded
  4. DOnly urine passed at night is collected
2.Nursing fundamentalsHard

A nurse notices that the power cable of an infusion pump is frayed. What is the correct action?

  1. ATake it out of use, label it as faulty and report it
  2. BWrap tape around the cable and keep using it
  3. CUnplug it and put it back in the equipment store
  4. DUse it only for patients who are not seriously ill
3.Infection control & patient safetyMedium

A patient with active pulmonary tuberculosis must go to the radiology department. How should the patient be transported?

  1. AWithout a mask, because the corridor is well ventilated and short
  2. BWearing gloves and a gown, with no mask needed
  3. CWearing an N95 respirator that has not been fit-tested
  4. DWearing a surgical mask, with radiology warned in advance
4.Infection control & patient safetyHard

A confused patient in wrist restraints has cool, pale fingers on one hand and a weak radial pulse on that side. What should the nurse do first?

  1. ATighten the other restraint to stop the patient pulling
  2. BRaise the hand on a pillow, leaving the restraint as it is
  3. CLoosen that restraint and assess the hand’s circulation
  4. DDocument the findings carefully and recheck in two hours
5.Prioritization & delegationMedium

Which statement shows correct understanding of accountability in delegation?

  1. A“Once I delegate a task, it is no longer my concern.”
  2. B“If the task goes wrong, only the assistant is responsible.”
  3. C“I stay accountable for deciding to delegate and for following up on the result.”
  4. D“The nursing assistant is accountable for whether the task was right to delegate.”
6.Prioritization & delegationHard

A patient with diabetic ketoacidosis is about to start an IV insulin infusion. The serum potassium is 3.0 mEq/L. What should the nurse do?

  1. AGive the insulin as a fast bolus to bring the potassium up
  2. BIgnore the result, since potassium is always high in this condition and will correct itself
  3. CStart the insulin at once, because the glucose is the bigger problem
  4. DReport the result before starting, because insulin will push potassium even lower
7.Clinical nursingMedium

Which advice is correct for a patient taking levothyroxine?

  1. ATake it only on days when feeling tired
  2. BTake it with a large meal to avoid nausea and stomach upset
  3. CStop taking it once the symptoms improve
  4. DTake it on an empty stomach, usually before breakfast
8.Clinical nursingHard

During a blood transfusion, an older patient with heart failure becomes breathless with a rising blood pressure, raised JVP and crackles in the lungs. What is the most likely cause?

  1. ATransfusion-associated circulatory overload
  2. BTransfusion-related acute lung injury with hypotension
  3. CAnaphylaxis
  4. DA febrile non-haemolytic reaction
9.Lab values & electrolytesMedium

A patient with iron-deficiency anemia started oral iron. Which result is usually the earliest sign that treatment is working?

  1. AA rise in the reticulocyte count
  2. BA rise in the platelet count
  3. CA fall in the white cell count
  4. DA fall in the mean cell volume (MCV)
10.Lab values & electrolytesHard

On the evening after surgery, a patient’s hemoglobin has fallen from 12.5 g/dL to 8.1 g/dL (125 to 81 g/L), and the heart rate is 118/min. What is the most likely problem?

  1. ABleeding
  2. BDehydration
  3. CNormal dilution after surgery that needs no action
  4. DAn improving condition
11.PharmacologyMedium

After instilling eye drops, why should the patient press gently on the inner corner of the eye for a minute or two?

  1. ATo make the pupil dilate faster
  2. BTo reduce drainage into the nose and absorption into blood
  3. CTo spread the drop evenly over the eyelid
  4. DTo stop the eye from producing tears for about an hour
12.PharmacologyHard

Which pair of adverse effects is characteristic of long-term amiodarone treatment?

  1. AOtotoxicity and nephrotoxicity
  2. BDry cough and angioedema
  3. CGum overgrowth and excess hair growth
  4. DThyroid dysfunction and pulmonary fibrosis
13.Med-surg: cardiovascular & respiratoryMedium

After an arterial blood gas sample is taken from the radial artery, what should the nurse do?

  1. AMassage the site to help the bruising fade
  2. BApply firm pressure to the site for several minutes
  3. CBend the wrist sharply upwards to stop the bleeding
  4. DLeave the site uncovered without pressure
14.Med-surg: cardiovascular & respiratoryHard

A patient with asthma has a peak flow of 40% of their best, a respiratory rate of 28/min and cannot complete sentences. SpO₂ is 94%. How should this attack be classified?

  1. AAcute severe asthma
  2. BNear-fatal asthma
  3. CLife-threatening asthma
  4. DModerate asthma exacerbation
15.Med-surg: neuro, endocrine & renalMedium

A patient with myasthenia gravis wants to plan a busy day. Which advice fits the disease?

  1. ADo demanding tasks in the morning or when the drug works best
  2. BAvoid rest periods, because rest makes the weakness worse
  3. CDo the hardest tasks in the evening when muscles are warmed up
  4. DExercise to exhaustion so the muscles get stronger quickly
16.Med-surg: neuro, endocrine & renalHard

A patient's glucose is 6.2 mmol/L (112 mg/dL) at 03:00 and 12 mmol/L (216 mg/dL) before breakfast. No hypoglycaemia occurred overnight. What is the most likely explanation?

  1. AThe meter is faulty and should be replaced
  2. BThe Somogyi effect from a night-time hypo
  3. CA large snack eaten in the night by mistake
  4. DThe dawn phenomenon from early-morning hormones
17.Med-surg: GI, perioperative & oncologyMedium

For which stoma can colostomy irrigation be considered?

  1. AA new ileostomy in the first week
  2. BAny stoma that has liquid or very loose output
  3. CAn ileal conduit draining urine
  4. DAn established descending or sigmoid colostomy
18.Med-surg: GI, perioperative & oncologyHard

Why is folinic acid (leucovorin) given after high-dose methotrexate?

  1. ATo rescue normal cells from methotrexate toxicity
  2. BTo treat the patient's anaemia only
  3. CTo increase the anticancer effect on the tumour
  4. DTo prevent hair loss during treatment
19.Maternity & obstetric nursingMedium

A woman at 26 weeks asks which symptom she should report straight away. Which one is a danger sign?

  1. AOccasional heartburn after large meals
  2. BMild swelling of the ankles at the end of the day
  3. CIncreased vaginal discharge that is white and odourless
  4. DSudden swelling of the face and hands with a headache
20.Maternity & obstetric nursingHard

Which statement by a woman in early labour shows a need for further teaching about pain relief?

  1. A"A warm bath or shower may ease the pain."
  2. B"Changing position often and walking can help me cope."
  3. C"Breathing slowly and focusing can help between contractions."
  4. D"If I have an epidural, I will not need my blood pressure checked."
21.Pediatric nursingMedium

How can acute rheumatic fever be prevented?

  1. ABy routine MMR vaccination in infancy
  2. BBy avoiding dairy products and cold drinks during every cold or cough
  3. CBy prompt antibiotic treatment of streptococcal sore throat
  4. DBy giving aspirin for every fever
22.Pediatric nursingHard

A 5-year-old insists that a tall, thin glass holds more juice than a short, wide glass, although he saw the same amount poured into each. What explains this?

  1. AHe has not yet developed conservation, which is typical of the preoperational stage
  2. BHe is showing abstract reasoning typical of the formal operational stage
  3. CIt is a sign of intellectual disability that needs assessment
  4. DHe has a visual problem and needs an eye examination
23.Mental health nursingMedium

A patient who has taken lithium for 3 years reports tiredness, weight gain, feeling cold and constipation. Which problem should be checked?

  1. AHypothyroidism
  2. BSerotonin syndrome
  3. CAgranulocytosis
  4. DHyperthyroidism
24.Mental health nursingHard

Two weeks after starting an SSRI, a patient says, "This isn't working. I'll stop taking it." What is the best response?

  1. AExplain that it often takes several weeks to work fully, encourage him to continue and monitor his mood and safety
  2. BTell him to double the dose
  3. CTell him antidepressants never work
  4. DAgree that he should stop it at once, because an antidepressant that has not helped after two weeks is unlikely ever to work
25.Nursing math & unit conversionsMedium
195 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 195 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

195 cm1 in = 2.54 cm
h = in
26.Nursing math & unit conversionsHard
0.5 mcg/kg/min? mg/h97 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 0.5 mcg/kg/min for a patient who weighs 97 kg. Express the dose rate D in mg/h. Round to two decimal places.

0.5 mcg/kg/min97 kg
D = mg/h
27.Dosage calculationsMedium
30 kg25 mg/kgD = ? mg

A patient weighs 30 kg and is prescribed 25 mg/kg as a single dose. Find the dose D in mg.

30 kg25 mg/kg
D = mg
28.Dosage calculationsHard
40k units250 mL? mL/h1250 units/h

An infusion contains 40000 units of a drug in 250 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/250 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
250 mL20 gtt/mL10 h? gtt/min

Infuse 250 mL over 10 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL10 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg250 mL8 mL/h? mg/h

A bag contains 250 mg of a drug in 250 mL and runs at 8 mL/h. How many milligrams per hour D does the patient receive?

250 mg/250 mL8 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h68 kg18 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 18 units/kg/h for a patient who weighs 68 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL18 units/kg/h68 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine23 mL/h92 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 800 mg in 500 mL runs at 23 mL/h. The patient weighs 92 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

800 mg/500 mL23 mL/h92 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup250 mLmilk200 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 50 mLurine375 mLurine175 mLwound drain150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 86 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

86 kg8 hurine: 375 mLurine: 175 mLwound drain: 150 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL300 mL infused80 mL/h15:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 80 mL/h. At 15:30, 300 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL300 mL infused80 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 96/58 mmHg, pulse 40/min, alert, temperature 35.0 °C. What is the NEWS2 total score?

RR 16SpO₂ 96%airSBP 96HR 40AT 35.0 °C
NEWS2 =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has pink skin all over, a heart rate of 65/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 140 mmol/L, glucose 32.6 mmol/L and urea 18 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 140 mmol/Lglucose 32.6 mmol/Lurea 18 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard
pH7.357.457.17PaCO₂mmHg354517HCO₃⁻mmol/L22266appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.17, PaCO₂ 17 mmHg (2.3 kPa), HCO₃⁻ 6 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.17PaCO₂ 17 mmHg (2.3 kPa)HCO₃⁻ 6 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVCPR (non-shockable rhythm)transcutaneous pacingimmediate defibrillationsynchronised cardioversion

A patient without a palpable pulse has this organised rhythm on the monitor (pulseless electrical activity). Which treatment do adult resuscitation guidelines name for it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1CPR (non-shockable rhythm)
  2. 2transcutaneous pacing
  3. 3immediate defibrillation
  4. 4synchronised cardioversion

3Solutions

1.Nursing fundamentals

Answer: B · The first urine of the morning is discarded and the time noted, then all urine is kept

Why this is the answer

The patient empties the bladder at the start and that urine is discarded. All urine for the next 24 hours is kept, including a final void at the end time.

Answer

B · The first urine of the morning is discarded and the time noted, then all urine is kept
2.Nursing fundamentals

Answer: A · Take it out of use, label it as faulty and report it

Why this is the answer

Damaged electrical equipment can cause shocks or fires. It is removed from use, clearly labelled and reported for repair, and a safe replacement is found.

Answer

A · Take it out of use, label it as faulty and report it
3.Infection control & patient safety

Answer: D · Wearing a surgical mask, with radiology warned in advance

Why this is the answer

During transport, the patient wears a surgical mask to contain respiratory particles, and the receiving department is told so it can protect staff and other patients. Staff caring for the patient wear fit-tested respirators.

Answer

D · Wearing a surgical mask, with radiology warned in advance
4.Infection control & patient safety

Answer: C · Loosen that restraint and assess the hand’s circulation

Why this is the answer

Signs of poor circulation distal to a restraint require immediate release and assessment. The restraint is then reapplied correctly only if still needed, with the two-finger check, and the findings are reported and documented.

Answer

C · Loosen that restraint and assess the hand’s circulation
5.Prioritization & delegation

Answer: C · “I stay accountable for deciding to delegate and for following up on the result.”

Why this is the answer

The delegating nurse is accountable for the decision to delegate and for supervising and evaluating. The delegate is responsible for performing the task correctly within their competence.

Answer

C · “I stay accountable for deciding to delegate and for following up on the result.”
6.Prioritization & delegation

Answer: D · Report the result before starting, because insulin will push potassium even lower

Why this is the answer

Insulin drives potassium into cells and can cause dangerous hypokalemia, so a low starting potassium must be reported. US (ADA) guidance delays insulin until potassium is at least 3.3 mEq/L; UK (JBDS) guidance asks for urgent senior review and potassium replacement. Either way, the prescriber decides.

Answer

D · Report the result before starting, because insulin will push potassium even lower
7.Clinical nursing

Answer: D · Take it on an empty stomach, usually before breakfast

Why this is the answer

Levothyroxine is absorbed best on an empty stomach and is usually taken at the same time each morning. It is normally lifelong, with doses adjusted by thyroid blood tests.

Answer

D · Take it on an empty stomach, usually before breakfast
8.Clinical nursing

Answer: A · Transfusion-associated circulatory overload

Why this is the answer

TACO causes pulmonary oedema with hypertension and raised venous pressure, especially in older people and those with heart or kidney disease. TRALI usually presents with hypotension and no fluid overload signs.

Answer

A · Transfusion-associated circulatory overload
9.Lab values & electrolytes

Answer: A · A rise in the reticulocyte count

Why this is the answer

Once iron is available, the marrow releases more young red cells, so the reticulocyte count rises within about 1–2 weeks. The hemoglobin rises more slowly over weeks, and iron stores take months to refill.Checked against: Reticulocyte Count · MedlinePlus (NIH) (2024)

Answer

A · A rise in the reticulocyte count
10.Lab values & electrolytes

Answer: A · Bleeding

Why this is the answer

A fall of more than 4 g/dL with a fast heart rate suggests ongoing blood loss. The nurse assesses the wound and drains, monitors the vital signs and escalates urgently. Some dilution from IV fluids is common, but not this much, and not with tachycardia.Checked against: Hemoglobin Test · MedlinePlus (NIH) (2024)

Answer

A · Bleeding
11.Pharmacology

Answer: B · To reduce drainage into the nose and absorption into blood

Why this is the answer

Nasolacrimal occlusion keeps the drop in the eye longer and reduces systemic absorption through the nasal mucosa. This matters for drugs such as timolol, which can cause bradycardia or bronchospasm.

Answer

B · To reduce drainage into the nose and absorption into blood
12.Pharmacology

Answer: D · Thyroid dysfunction and pulmonary fibrosis

Why this is the answer

Amiodarone is iodine-rich and accumulates in tissues, causing hypo- or hyperthyroidism, pulmonary fibrosis, liver injury, photosensitivity and corneal deposits. The other pairs fit aminoglycosides, phenytoin and ACE inhibitors.

Answer

D · Thyroid dysfunction and pulmonary fibrosis
13.Med-surg: cardiovascular & respiratory

Answer: B · Apply firm pressure to the site for several minutes

Why this is the answer

Firm pressure for at least about 5 minutes (longer in patients on anticoagulants or with clotting problems) prevents a haematoma. The hand is checked for colour and circulation. The sample is processed promptly.

Answer

B · Apply firm pressure to the site for several minutes
14.Med-surg: cardiovascular & respiratory

Answer: A · Acute severe asthma

Why this is the answer

In common guidance (for example BTS/SIGN), a peak flow of 33–50% of best, a respiratory rate of 25/min or more, a heart rate of 110/min or more or inability to complete sentences indicate acute severe asthma. Life-threatening features include peak flow below 33%, SpO₂ under 92%, a silent chest, cyanosis, exhaustion or confusion; near-fatal asthma means a raised PaCO₂ or the need for ventilation.

Answer

A · Acute severe asthma
15.Med-surg: neuro, endocrine & renal

Answer: A · Do demanding tasks in the morning or when the drug works best

Why this is the answer

In myasthenia gravis, muscles tire with use and recover with rest, so weakness is often worse later in the day. Planning demanding tasks for times of peak strength and building in rest helps.

Answer

A · Do demanding tasks in the morning or when the drug works best
16.Med-surg: neuro, endocrine & renal

Answer: D · The dawn phenomenon from early-morning hormones

Why this is the answer

In the dawn phenomenon, cortisol and growth hormone rise in the early morning and push glucose up without a preceding hypo. A night-time hypo followed by rebound hyperglycaemia would suggest the Somogyi effect. The prescriber can adjust the insulin regimen.

Answer

D · The dawn phenomenon from early-morning hormones
17.Med-surg: GI, perioperative & oncology

Answer: D · An established descending or sigmoid colostomy

Why this is the answer

Irrigation instils water into a sigmoid or descending colostomy to empty the bowel at set times. It is not used for ileostomies or urostomies and needs specialist teaching.

Answer

D · An established descending or sigmoid colostomy
18.Med-surg: GI, perioperative & oncology

Answer: A · To rescue normal cells from methotrexate toxicity

Why this is the answer

Methotrexate inhibits dihydrofolate reductase. Timed folinic acid bypasses this block in normal cells, reducing toxicity such as mucositis and myelosuppression, while methotrexate levels and kidney function are monitored.

Answer

A · To rescue normal cells from methotrexate toxicity
19.Maternity & obstetric nursing

Answer: D · Sudden swelling of the face and hands with a headache

Why this is the answer

Sudden facial or hand swelling, severe headache, visual changes and upper abdominal pain can signal pre-eclampsia. Mild ankle oedema, white discharge and heartburn are common discomforts.

Answer

D · Sudden swelling of the face and hands with a headache
20.Maternity & obstetric nursing

Answer: D · "If I have an epidural, I will not need my blood pressure checked."

Why this is the answer

Epidurals often cause hypotension, so blood pressure is checked frequently after they are started. Movement, breathing techniques and warm water are effective non-drug measures.

Answer

D · "If I have an epidural, I will not need my blood pressure checked."
21.Pediatric nursing

Answer: C · By prompt antibiotic treatment of streptococcal sore throat

Why this is the answer

Rheumatic fever is an immune reaction following group A streptococcal throat infection. Treating strep throat with a full course of antibiotics prevents it and the heart valve damage it can cause.

Answer

C · By prompt antibiotic treatment of streptococcal sore throat
22.Pediatric nursing

Answer: A · He has not yet developed conservation, which is typical of the preoperational stage

Why this is the answer

Preoperational children focus on one feature, such as height, and cannot yet understand that the amount stays the same when the shape changes. Conservation develops in the concrete operational stage, from about 7 years.

Answer

A · He has not yet developed conservation, which is typical of the preoperational stage
23.Mental health nursing

Answer: A · Hypothyroidism

Why this is the answer

Lithium can reduce thyroid hormone production, causing hypothyroidism. Thyroid function is checked regularly, and treatment with levothyroxine allows lithium to be continued if needed.

Answer

A · Hypothyroidism
24.Mental health nursing

Answer: A · Explain that it often takes several weeks to work fully, encourage him to continue and monitor his mood and safety

Why this is the answer

Antidepressants need several weeks for their full effect. Stopping suddenly can cause discontinuation symptoms. The nurse encourages adherence, monitors for suicidal thinking and passes on concerns to the prescriber.

Answer

A · Explain that it often takes several weeks to work fully, encourage him to continue and monitor his mood and safety
25.Nursing math & unit conversions

Answer: h = 76.8 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 195/2.54 = 76.77 ≈ 76.8 in

Answer

h = 76.8 in
26.Nursing math & unit conversions

Answer: D = 2.91 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 0.5 mcg/kg/min × 97 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 0.5·97·60/1000 = 2.91 mg/h

Answer

D = 2.91 mg/h
27.Dosage calculations

Answer: D = 750 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

25·30 = 750 mg

Answer

D = 750 mg
28.Dosage calculations

Answer: R = 7.813 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/250 = 160 units/mL

Pump rate

R = 1250/160 = 7.813 mL/h

Answer

R = 7.813 mL/h
29.IV infusion rates

Answer: R = 8 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 250·20/600 = 8.333 ≈ 8 gtt/min

Answer

R = 8 gtt/min

At the bedside you round to the nearest whole drop: 8 gtt/min.

30.IV infusion rates

Answer: D = 8 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

250/250 = 1 mg/mL

Dose rate

D = 1·8 = 8 mg/h

Answer

D = 8 mg/h
31.Pediatric & critical-care dosing

Answer: R = 24.5 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

18·68 = 1 224 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1224/50 = 24.48 ≈ 24.5 mL/h

Answer

R = 24.5 mL/h
32.Pediatric & critical-care dosing

Answer: D = 6.7 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 000/500 = 1600 mcg/mL

Micrograms per minute

23·1600 = 36800 mcg/h
36800/60 = 613.3 mcg/min

Per kilogram

D = 613.3/92 = 6.667 ≈ 6.7 mcg/kg/min

Answer

D = 6.7 mcg/kg/min
33.IV fluids & fluid balance

Answer: U = 0.8 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

375 + 175 = 550 mL

Per kilogram per hour

U = 550/(86·8) = 0.7994 ≈ 0.8 mL/kg/h

Answer

U = 0.8 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 2.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 300 = 200 mL

Time

t = 200/80 = 2.5 h

Answer

t = 2.5 h

That is about 2 h 30 min, so the bag runs out at about 18:00.

35.Clinical assessment scores

Answer: NEWS2 = 8

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 96 mmHg → 2
HR 40/min → 3
alert (A) → 0
T 35.0 °C → 3

Add

NEWS2 = 0 + 0 + 0 + 2 + 3 + 0 + 3 = 8

Answer

NEWS2 = 8
36.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 65/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 2 + 1 + 1 + 1 + 1 = 6

Interpretation

6 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

37.Arterial blood gas interpretation

Answer: Osm = 331 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·140 + 32.6 + 18 = 330.6 ≈ 331 mOsm/kg

Answer

Osm = 331 mOsm/kg
38.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·6 + 8 = 17 → 15–19 mmHg

Compare

measured: 17 mmHg → appropriate compensation

Answer

appropriate compensation
39.ECG rhythm strip interpretation

Answer: QT = 0.32 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

8 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 8 × 0.04 s = 0.32 s

Answer

QT = 0.32 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.64 s).

40.ECG rhythm strip interpretation

Answer: CPR (non-shockable rhythm)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 17 small boxes, 1500 ÷ 17 ≈ 88 per minute.
2. Rhythm: regular, every R–R is 0.68 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
normal sinus rhythm

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

CPR (non-shockable rhythm)

Answer

CPR (non-shockable rhythm)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions